Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Des Moines, IA

February 11, 2009Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Feb 11, 2009, 9:51 AM CST for Webster County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 9:51 AM CST (15:51 UTC)
Expired
Feb 11, 2009, 3:45 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Webster County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 111551
FFWDMX
IAC187-112145-
/O.NEW.KDMX.FF.W.0001.090211T1551Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
951 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WEBSTER COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF FORT DODGE...

* UNTIL 345 PM CST

* AT 948 AM CST...TRAINED WEATHER SPOTTERS REPORTED A LARGE ICE JAM 
ALONG THE DES MOINES RIVER CAUSING WATER TO BACKUP AN MOVE INTO 
RESIDENTIAL AREAS. FLASH FLOODING DUE TO ICE JAMS IS LIKELY FOR THE 
REMAINDER OF TODAY. QUICK RISES UPSTREAM OF ANY JAMMED ICE CAN BE 
EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE FORT 
DODGE AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

DONAVON
5 follow-up statements
000 
WGUS73 KDMX 111651
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CST WED FEB 11 2009

IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
1051 AM CST WED FEB 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...

AT 1043 AM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR 
FORT DODGE CONTINUES TO CAUSE WATER TO BACKUP AN MOVE INTO 
RESIDENTIAL AREAS...INCLUDING THE RIVERDALE DRIVE AREA. FLASH 
FLOODING DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK 
RISES UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL 
LOCATIONS THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF 
BREEN DRIVE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

DONAVON
000 
WGUS73 KDMX 111757
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CST WED FEB 11 2009

IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
1157 AM CST WED FEB 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...

AT 1147 AM CST...A LARGE ICE JAM ALONG THE 
DES MOINES RIVER NEAR FORT DODGE CONTINUES TO CAUSE WATER TO BACKUP 
AN MOVE INTO RESIDENTIAL AREAS...INCLUDING THE RIVERDALE DRIVE AREA. 
FLASH FLOODING DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. 
QUICK RISES UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL 
LOCATIONS THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF 
BREEN DRIVE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

DONAVON
000 
WGUS73 KDMX 111914
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CST WED FEB 11 2009

IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
114 PM CST WED FEB 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...

AT 106 PM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR FORT 
DODGE CONTINUES TO CAUSE WATER TO BACKUP AN MOVE INTO RESIDENTIAL 
AREAS...INCLUDING THE RIVERDALE DRIVE AREA. AS OF 1130 AM...WEBSTER 
COUNTY EMERGENCY MANAGEMENT REPORTS LARGE ICE CHUNKS BEGINNING TO 
OVERFLOW INTO RESIDENTIAL BACK YARDS ALONG RIVERDALE. FLASH FLOODING 
DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK RISES 
UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL LOCATIONS 
THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF BREEN 
DRIVE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

DONAVON
000 
WGUS73 KDMX 112034
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CST WED FEB 11 2009

IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
234 PM CST WED FEB 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...

AT 230 PM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR FORT 
DODGE CONTINUES TO CAUSE WATER TO BACKUP AND MOVE INTO RESIDENTIAL 
AREAS...INCLUDING THE RIVERDALE DRIVE AREA. AS OF 225 PM...WEBSTER 
COUNTY EMERGENCY MANAGEMENT REPORTS LARGE ICE CHUNKS OVERFLOWING 
INTO RESIDENTIAL BACK YARDS ALONG RIVERDALE. FLASH FLOODING DUE TO 
ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK RISES UPSTREAM 
OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL LOCATIONS THAT MAY BE 
AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF BREEN DRIVE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

LEE
000 
WGUS73 KDMX 112152
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CST WED FEB 11 2009

IAC187-112202-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
352 PM CST WED FEB 11 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WEBSTER COUNTY...

THE FLASH FLOOD WARNING HAS EXPIRED FOR THE AREA. THIS WILL BE 
REPLACED BY A RIVER FLOOD WARNING ALONG THE DES MOINES RIVER 
SHORTLY. 

LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
      4250 9417 4244 9411 4242 9416

$$

DONAVON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 6:34 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 11, 6:34 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CST WED FEB 11 2009

.DISCUSSION...
SURFACE LOW IS CURRENTLY OVER SOUTHEAST MISSOURI AND WILL CONTINUE
TO LIFT OFF TO THE NORTHEAST TODAY.  PRECIP HAS HAD A HARD TIME
DEVELOPING OVER THE CWA DUE TO FIGHTING PARTICULARLY DRY AIR.  FCST
SOUNDINGS SHOW A BETTER THAN 5 DEGREE T/TD SPREAD.  BASED ON CURRENT
TRENDS CENTRAL IOWA WILL MISS MOST OF THE PRECIPITATION.  THE FAR
SOUTHEAST WILL SEE SOME SHOWERS AND AN ISOLATED THUNDERSTORM IS
STILL POSSIBLE THOUGH THE LINE OF STORMS IS WELL EAST AND SOUTH OF
CENTRAL IOWA.  OF PARTICULAR CONCERN AT THIS POINT IS THE DEF ZONE
PRECIP THAT IS OCCURRING OVER FAR WEST CENTRAL IOWA INTO NEBRASKA
AND KANSAS.  THIS AREA OF SHOWERS IS PUSHING SOUTHEAST BUT WILL
PIVOT AND PUSH TO THE NORTHEAST AT SOME POINT AND IT IS THIS AREA OF
PRECIP THAT MAY STILL AFFECT SOUTHERN PORTIONS OF CENTRAL IOWA THIS
MORNING.  ALSO OF NOTE IS THE ISOLD CONVECTION OVER KANSAS LIFTING
TO THE EAST NORTHEAST.  THESE STORMS ARE FAR ENOUGH SOUTH THAT THEY
SHOULD MISS THE CWA THOUGH THEY BEAR WATCHING AS KOTM NOT OUT OF THE
WOODS ON THAT.  AS FOR TEMPS...THE LOW WILL DRAW DOWN COLDER AIR AS
IT DEPARTS THUS THE HIGHS TODAY WILL BE MORE IN THE NORMAL RANGE
THEN WE HAVE SEEN THE PAST TWO DAYS.  HIGHS WILL BE IN THE 30S AND
40 TODAY.  I DID STAY ON THE COLDER SIDE OF GUIDANCE OR BELOW
GUIDANCE. SYS TDA WILL MOVE OUT OF THE AREA RAPIDLY AND ATTN WILL
TURN TO THE NEXT WX MAKER.  CURRENT WAVE OFF THE OR COAST WILL DIVE
INTO THE SRN RCKYS AND LFT NEWD AS IT RIDES ALNG THE MEAN ERN UPR
RDG.  MDLS HAVE COME TOGETHER ON THIS FEAT OVR THE PAST 24 HRS.
SEEMS THE GFS ON THE WET SIDE WITH QPF...BUT OTR MASS FEAT SEEMS ON
TRACK.  A GUD SETUP WITH CROSS-HAIR SIGNATURE IN MDL WITH UVV IN THE
-20 RANGE THRU DENTRITIC LYR.  DECENT PVU ABV FGEN ZN AS WELL.  WUD
NOT BE AT ALL SURPRISED TO SEE A TSSN EVENT OUT OF THIS AND SNOW
AMTS IN THE DOUBLE DIGITS IN PLACES ACCORDINGLY.  DID A QUICK CHECK
WITH SOME ANALOG DATA.  THOUGH NOT A SURE THING BY ANY MEANS...IT
APPEARS THAT +SN IS IN THE LKLY CAT.  ANALOG YEARS COME
PRIMARILY...75%... OUT OF MAR...WHICH GIVEN THE CUR PATTERN TRENDS
WUD SEEM REASONABLE.  PANITED A DECENT SWATH OF SNW FOR FRI INTO FRI
NGT OVR THE SRN 2/3RDS OF THE CWA.  BEST TIMEFRAME WL BE FRI AFT AND
EVE THE WAY IT LOOKS NOW.  GFS SEEMS TO BE A GOOD COMPROMISE ON
POSITIONING WITH EC FARTHER N...AND NAM/GFS ENS FARTHER S WITH THE
BAND.  REST OF FCST RELEATIVELY UNCHANGED WITH NEXT SYS...ALBEIT
WEAKER...SLATED FOR ERY NXT WK.  ONLY OTR CONCERN WITH THE FCST WUD
BE WITH MIN TEMPS MON MRNG.  TIMING IS A MAJOR STICKING POINT...HWVR
CUD SEE BLO NORMAL TEMPS MON MRNG.

&&

.AVIATION...11/12Z
SURFACE LOW OVER SERN MO WILL SHIFT ESE TODAY.  DEF ZONE IS
CURRENTLY SHIFTING THROUGH THE SOUTHERN PORTION OF THE CWA AFFECTING
KDSM/KOTM PRIMARILY WITH LIGHT RAIN.  THIS IS EXPECTED TO MOVE OUT
OF THE TAF LOCATION BY 18Z WITH GRADUALLY IMPROVING CONDITIONS AFT
21Z.  THE WIND MAY ALSO BECOME A FACTOR AFT 18Z WITH GUSTS TO 25-30
KTS.  THERE IS STILL A SMALL CHANCE FOR AN ISOLD TSRA NR KOTM BUT
DID NOT FEEL THE CHANCE WAS GOOD ENOUGH TO WARRANT A MENTION ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...MS FEB 09
AVIATION...ALBRECHT
Hazardous weather outlook, Feb 11, 5:38 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CST WED FEB 11 2009

IAZ004>007-015>017-023>028-121200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
538 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-121200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
538 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL SPREAD INTO THE AREA FRIDAY AND CONTINUE FRIDAY NIGHT.
HEAVY SNOWFALL IS POSSIBLE FOR PARTS OF THE AREA...ESPECIALLY
SOUTH OF U.S. HIGHWAY 30...WITH ACCUMULATIONS OF 6 INCHES OR MORE.
THERE IS A POSSIBILITY OF THUNDER WITH THE SNOW FRIDAY AFTERNOON
AND EVENING...WHICH COULD LEAD TO LOCAL HEAVIER SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:23 AM CSTRiver Flood WarningDMXCerro Gordo, Floyd, Worth10 hr
Feb 11, 3:22 PM CSTRiver Flood WarningDMXBoone, Webster6 hr
Feb 11, 3:47 PM CSTFlash Flood WarningDMXTama6 hr
Feb 11, 3:52 PM CSTRiver Flood WarningDMXWebster5 hr
Feb 11, 3:52 PM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more36 hr

Nearby

Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.